Format

Send to

Choose Destination
Ann Pharmacother. 2001 Oct;35(10):1194-8.

Seizures associated with fluoroquinolones.

Author information

1
School of Pharmacy, Campbell University, Buies Creek, NC, USA.

Abstract

OBJECTIVE:

To report two cases of seizures following administration of levofoxacin and ciprofloxacin.

CASE SUMMARY:

A 75-year-old white woman admitted to the hospital was prescribed levofloxacin for ischemic toes. After receiving three doses of oral levofloxacin, the patient experienced a seizure. One month later, the patient was rechallenged with ciprofloxacin and again experienced a seizure. The patient was hypomagnesemic and had elevated serum creatinine at the time of both seizures, and was hyponatremic during the second seizure. A 74-year-old white woman admitted to the hospital was prescribed levofloxacin for bacterial pneumonia. After five doses, the patient experienced a seizure. The woman had no electrolyte imbalances at the time of the seizure and no history of a seizure disorder.

DISCUSSION:

Quinolone antibiotics vary in their ability to induce seizures, with trovafloxacin having the greatest potential and levofloxacin possibly having the least potential. Neither patient had a history of a previous seizure disorder. Electrolyte imbalances are common with previous reports of fluoroquinolone-induced seizures.

CONCLUSIONS:

Although levofloxacin monotherapy has not been implicated in inducing seizures, it appears to be the causative agent in the second case. In the first case, the quinolones may have been a necessary, but not sufficient, cause in a patient with electrolyte abnormalities. Risk factors for fluoroquinolone-induced seizures may Include seizure history, electrolyte imbalances,dose unadjusted for renal insufficiency, and concomitant treatment with agents that lower the seizure threshold.

PMID:
11675843
DOI:
10.1345/aph.10359
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center